Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 183, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 19, 2002, 5:29 PM CDT for Henry County, Missouri. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2002, 5:29 PM CDT (22:29 UTC)
- Expired
- Jul 19, 2002, 6:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Henry County, MO
The radar
The Pleasant Hill radar (KEAX), 55 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 5:32 PM CDT | Hail 0.88 | Montrose, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2199 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1311 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
488 WUUS53 KEAX 192229 SVRMCI MOC083-192330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 528 PM CDT FRI JUL 19 2002 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HENRY COUNTY IN WEST CENTRAL MISSOURI * UNTIL 630 PM CDT * AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR LA DUE...OR 7 MILES SOUTHWEST OF CLINTON...AND MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DEEPWATER BY 540 PM CDT CLINTON...SHAWNEE MOUND BY 545 PM CDT LEWIS BY 600 PM CDT COAL BY 615 PM CDT THE TOWN OF BROWNINGTON IS ALSO IN THE PATH OF THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN PLEASANT HILL. LAT...LON 3855 9406 3822 9405 3822 9358 3856 9366 KOCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:35 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jul 19, 3:35 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 335 PM CDT FRI JUL 19 2002 MAIN CONCERNS OVER THE WEEKEND ARE RAIN CHANCES AND POSSIBLY MEETING HEAT ADVISORY CRITERIA. AN AREA OF SHOWERS AND A FEW THUNDERSTORMS IS MOVING SOUTH OUT OF IOWA INTO NORTHEAST AND NORTH CENTRAL MISSOURI. A WEAK TROUGH IS LOCATED ACROSS NORTHWEST MISSOURI THIS AFTERNOON. EXPECT HEAT OF THE DAY WILL GET ISOLATED TO SCATTERED THUNDERSTORMS GOING ALONG THIS BOUNDARY. OTHER SMALL BOUNDARIES...LEFT OVER FROM YESTERDAY LIKELY EXIST AS WELL. WILL THEREFORE LEAVE LOW POPS IN FOR EVENING PRECIP ALL AREAS. UPPER LEVEL RIDGE MOVES OVERHEAD ONCE AGAIN OVER THE WEEKEND. CAP CONTINUES TO STRENGTHEN...AS DO SURFACE TEMPERATURES. THIS WILL FURTHER LIMIT THUNDERSTORM CHANCES THIS WEEKEND. WHILE AN ISOLATED STORM MAY DEVELOP...ESPECIALLY OVER EASTERN SECTIONS OF THE FORECAST AREA...FEEL CHANCES ARE TOO SMALL TO MENTION AT THIS TIME. TEMPERATURES BOTH ALOFT AND AND AT THE SURFACE INCREASE SEVERAL DEGREES FROM TODAY. HOWEVER DEW POINTS DROP OFF SLIGHTLY. DESPITE THE SLIGHT DEW POINT DROP...DAYTIME HEAT INDICES WILL EASILY REACH CRITERIA. NIGHTTIME CRITERIA WILL NOT BE MET AS READINGS DROP WELL INTO THE 70S. HOWEVER DUE TO SEVERAL OPPRESSIVE DAYS IN A ROW AND THE BUILD UP OF THE HEAT...WILL GO AHEAD AND ISSUE HEAT ADVISORY FOR THE WESTERN PORTION OF THE FORECAST AREA. MAIN FCST QUESTION IN THE EXTENDED PACKAGE IS HOW TO HANDLE COLD FRONT PROGGED TO MOVE EAST ACROSS THE UPPER/MID MS VALLEY ON MONDAY. SHORTWAVE TROUGH WHICH IS FORECAST TO MOVE THROUGH SOUTHERN PORTION OF WESTERLIES WILL TEMPORARILY FLATTEN CENTRAL US UPPER RIDGE. NOT CONVINCED COLD FRONT WILL DROP AS FAR SOUTH AS PROGGED ON MONDAY AND BELIEVE IT IS BETTER TO SLOW FRONT DOWN AS IT HEADS FURTHER SOUTHEAST AND AWAY FROM UPPER SUPPORT. WILL GO WITH CHANCE POPS IN NORTHERN MO FOR MORNING HOURS AND REST OF CWA IN THE AFTERNOON/EVENING. HOW FAR SOUTH FRONT PUSHES IS UP FOR DEBATE. BUT IT WILL HAVE TO LIFT BACK NORTH OR DISSIPATE AT SOME POINT. THINK BEST TIME FRAME IS WEDNESDAY NIGHT/THURSDAY MORNING. HAVE ADDED POPS FOR THIS TIME PERIOD AND REMOVED THEM FROM TUESDAY AFTERNOON THROUGH WEDNESDAY. WITH FRONTAL PASSAGE SHOULD SEE DRIER/COOLER AIR MOVE INTO CWA ON TUESDAY/WEDNESDAY. BUT IT WILL BE SHORT LIVED/ HAVE LOWERED TEMPERATURES ACCORDINGLY FOR THIS TIME PERIOD. ONCE FRONT LIFTS BACK NORTH WE SHOULD SEE A RETURN TO THE HEAT AND HIGH HUMIDITY. I MAY BE TOO CONSERVATIVE ON MAX TEMPERATURES ON THURSDAY AND FRIDAY. NRR/MJ 425 AM... CONVECTION CONTINUES TO FIRE ALONG PERIPHERY OF UPPER LEVEL RIDGE...BUT SO FAR HAS STAYED OUT OF FORECAST AREA. THIS WEATHER FEATURE WILL DOMINATE THE WEATHER OVER AREA AGAIN TODAY...ALONG WITH WEAK FRONTAL BOUNDARY THAT CURRENTLY IS PARKED ALONG THE NEBRASKA-SOUTH DAKOTA BORDER. IT DOESNT APPEAR AS IF IT WILL MOVE MUCH FURTHER SOUTH TODAY...BUT EXPECT SCATTERED CONVECTION TO DEVELOP AHEAD OF IT IN JUICY THETAE AIR. DIFFERENTIAL HEATING MAY POP A FEW STORMS ACROSS WEST CENTRAL ZONES TODAY...BUT FEEL COVERAGE WONT BE SUFFICIENT TO WARRANT A POP. WARMED TEMPERATURES UP A BIT TODAY...AS I DONT SEE WHY THEYD BE COOLER THAN YESTERDAYS. FRONT LIFTS BACK TO THE NORTH AND UPPER RIDGE REMAINS IN PLACE THROUGH THE WEEKEND...SO CONTINUED HOT TREND...USING ETA TEMPERATURES AS A GUIDE. NORTHWEST MISSOURI WILL BE THE HOT SPOT...WITH TEMPERATURES NEAR 100 BOTH TODAY AND SATURDAY. PONDERED ISSUING A HEAT ADVISORY...BUT CRITERIA WILL BE MET ONLY BRIEFLY TODAY...AND BOUNDARY LAYER MIXING WILL KEEP DEWPOINTS AND THUS HEAT INDICES A LITTLE LOWER ON SATURDAY. WILL HIGHLIGHT HOT CONDITIONS IN HAZARDOUS WEATHER OUTLOOK...AND WILL LET LATER SHIFTS DECIDE WEATHER HEAT ADVISORY NECESSARY. AFTER TODAY...DONT SEE SIGNIFICANT CHANCES FOR PRECIPITATION UNTIL SUNDAY NIGHT...WHEN STRONGER FRONT APPROACHES AREA. PASSAGE OF FRONT WILL BRING WELCOMED COOLDOWN FOR EARLY NEXT WEEK...AND LEFT OUTLYING FORECAST AS IS. SF .EAX... KS...HEAT ADVISORY FOR TONIGHT THROUGH SUNDAY FOR ZONES KSZ025...KSZ057...KSZ060...KSZ102>105. MO...HEAT ADVISORY FOR TONIGHT THROUGH SUNDAY FOR ZONES MOZ001>005... MOZ011>014...MOZ020>022...MOZ028>030...MOZ037...MOZ043...MOZ053.
In the hours before
Special weather statement, Jul 19, 1:00 PM CDT, 4 hours 29 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-191800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT FRI JUL 19 2002 * HAZARDS EXPECTED - SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM BY MID AFTERNOON OVER NORTHEAST KANSAS AND NORTHWEST MISSOURI. THE MOST FAVORABLE AREA FOR STORM DEVELOPMENT WILL BE AROUND THE CITIES OF SAINT JOSEPH... ATCHISON...CHILLICOTHE...AND CARROLLTON. STORMS AREA EXPECTED TO FORM BETWEEN 3 AND 5 PM. STORMS THAT FORM WILL DRIFT TO THE SOUTH AROUND 20 MPH...POTENTIALLY REACHING NORTHERN PORTIONS OF THE KANSAS CITY METRO BY EARLY EVENING. VERY HEAVY DOWNPOURS...DAMAGING WIND GUSTS AND HAIL WILL BE POSSIBLE WITH THESE STORMS...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. THE HEAT AND HUMIDITY IS ALSO A CONCERN THIS AFTERNOON. IT WILL BE THE HOTTEST OVER NORTHWEST MISSOURI AND NORTHEAST KANSAS...WHERE AFTERNOON TEMPERATURES WILL BE IN THE MIDDLE 90S. HEAT INDICES WILL BE BETWEEN 100 AND 105 THROUGH 6 PM IN SAINT JOSEPH...KANSAS CITY...ATCHISON...AND WARRENSBURG. * SPOTTER ACTIVATION - MAY BE NEEDED ACROSS OVER EXTREME NORTHWESTERN PORTIONS OF MISSOURI AND EXTREME PORTIONS OF NORTHEAST KANSAS AS EARLY AS 4 PM THIS AFTERNOON. DISCUSSION: A PAIR OF SMALL SCALE BOUNDARIES WILL COLLIDE OVER NORTHWEST MISSOURI AND NORTHEAST KANSAS THIS AFTERNOON. OUTFLOW FROM STORMS IN IOWA WILL INTERACT WITH A WEAK SURFACE TROUGH LOCATED NEAR SAINT JOSEPH. TEMPERATURES WILL CLIMB INTO THE MID 90S BY 3 PM REACHING THE TRIGGER TEMPERATURE FOR AFTERNOON STORM FORMATION. COLLIDING BOUNDARIES WILL LIFT INCREASINGLY UNSTABLE AIR PRODUCING SCATTERED THUNDERSTORMS. IT APPEARS THAT THE MOST FAVORABLE SPOT FOR STORM DEVELOPMENT WILL BE ALONG A LINE FROM FALLS CITY NEBRASKA...TO SAINT JOSEPH...TO CHILLICOTHE...TO CARROLLTON. STORM STEERING WINDS WILL PUSH STORMS SOUTH AROUND 20 MPH. IF STORMS ARE ABLE TO SUSTAIN THEMSELVES INTO THE EARLY EVENING...THEY COULD REACH NORTHERN PORTIONS OF KANSAS CITY BY 6 PM. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR AT HTTP://WEATHER.GOV. KOCH
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:10 PM CDT | Severe Thunderstorm Warning | EAX | Saline | 65 min |
| Jul 19, 6:55 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Pettis | 65 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.